Article

Switching to a protease inhibitor-containing, nucleoside-sparing regimen (lopinavir/ritonavir plus efavirenz) increases limb fat but raises serum lipid levels: results of a prospective randomized trial (AIDS clinical trial group 5125s).

Division of Infectious Diseases, University of Pennsylvania, Philadelphia, PA 19104, USA.
JAIDS Journal of Acquired Immune Deficiency Syndromes (Impact Factor: 4.39). 06/2007; 45(2):193-200. DOI: 10.1097/QAI.0b013e318042e204
Source: PubMed

ABSTRACT Subcutaneous limb fat loss continues to be one the most troubling side effects of long-term antiretroviral regimens. Nucleoside analogues and protease inhibitors (PIs) have been linked to the development of this complication.
We evaluated the effects of nucleoside-sparing and PI-sparing regimens on fat distribution, bone mineral density, and metabolic parameters in 62 subjects, who were not selected for lipoatrophy, with advanced HIV (nadir CD4 count <or=200 cells/mm or HIV RNA level >or=80,000 copies/mL) and an undetectable HIV viral load. Participants were randomized to switch their initial successful antiretroviral regimen to open-label lopinavir/ritonavir (LPV/r) at a dose of 533/133 mg twice a day and efavirenz (EFV) at a dose of 600 mg/d (the nucleoside-sparing arm) versus EFV and 2 nucleoside analogues (the PI-sparing arm).
At week 48, the median change in limb fat in the nucleoside-sparing arm was 562 g (6%, interquartile range [IQR]: -218-1186 g) versus a loss of -242 g (-4%, IQR: -539-452 g) in the nucleoside-containing PI-sparing arm (P = 0.086). At the time of last observation (median = 102 weeks, IQR: 73-152 weeks), a median gain of 782 g (10%, IQR: -380-1168 g) of limb fat was noted in the nonnucleoside arm (n = 22) versus a loss of 850 g (-15%, IQR: -1270 to -526 g) in the nucleoside-containing arm (n = 25; P = 0.002).
The switch to a nucleoside-sparing combination antiretroviral regimen (LPV/r + EFV) was associated with significant improvement in limb fat. These results provide additional evidence that nucleoside analogues are important in the progressive limb fat loss that characterizes antiretroviral treatment and that switching medications can significantly improve this complication. This option has to be carefully balanced with the potential to increase serum lipid levels and the trend to increase virologic failure.

0 Followers
 · 
90 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The pathogenesis of metabolic disturbances in treated HIV infection is incompletely understood. Relationships between fasted metabolic parameters, body composition, and drug plasma concentrations were investigated in 59 patients who switched from failed nucleoside analogue treatment to ritonavir-boosted indinavir and efavirenz therapy. Metabolic parameters, peripheral fat, visceral adipose tissue (VAT) and drug plasma concentrations were measured prospectively. Ritonavir exposure was found to be negatively correlated with high-density lipoprotein cholesterol (HDL-c) changes, with a 2.4% decrease in HDL-c for each unit increase in ritonavir concentration ratio. Significant associations between indinavir or efavirenz concentrations and metabolic disturbances were not observed. Total cholesterol (TC) correlated positively with high body mass index (BMI) and negatively with baseline limb fat mass: each unit increase in BMI and each kilogram reduction in baseline limb fat corresponded with a TC increase of 2.4% and 4.1%, respectively. Baseline triglyceride levels were lower in those patients with relatively greater limb fat mass: each kilogram reduction of total limb fat mass was associated with a 15.7% increase in triglyceride concentration. Changes in VAT were positively correlated with TC: for every unit TC increase a 0.3% VAT increase was observed (over 48 weeks). Reduced limb fat mass at the start of the study treatment, increases in VAT mass, and higher plasma concentrations of ritonavir on study treatment were each--to varying degrees--associated with various metabolic disturbances.
    Antiviral therapy 02/2007; 12(8):1265-71. · 3.14 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Patients with antiretroviral therapy (ART)-associated lipodystrophy frequently have disturbances in glucose metabolism associated with insulin resistance. It is not known whether changes in body composition are necessary for the development of these disturbances in ART-naive patients starting treatment with different combination ART regimens. Glucose metabolism and body composition were assessed before and after 3 months of ART in a prospective randomized clinical trial of HIV-1-positive ART-naive men taking lopinavir/ritonavir within either a nucleoside reverse transcriptase inhibitor (NRTI)-containing regimen (zidovudine/lamivudine; n = 11) or a NRTI-sparing regimen (nevirapine; n = 9). Glucose disposal, glucose production and lipolysis were measured after an overnight fast and during a hyperinsulinaemic-euglycaemic clamp using stable isotopes. Body composition was assessed by computed tomography and dual-energy X-ray absorptiometry. In the NRTI-containing group, body composition did not change significantly in 3 months; insulin-mediated glucose disposal decreased significantly (25%; P < 0.001); and fasting glycerol turnover increased (22%; P < 0.005). Hyperinsulinaemia suppressed glycerol turnover equally before and after treatment. The disturbances in glucose metabolism were not accompanied by changes in adiponectin or other glucoregulatory hormones. In contrast, glucose metabolism did not change in the NRTI-sparing arm. Glucose disposal significantly differed over time between the arms (P < 0.01). Treatment for 3 months with a NRTI-containing, but not a NRTI-sparing, regimen resulted in a 25% decrease in insulin-mediated glucose disposal and a 22% increase in fasting lipolysis. In the absence of discernable changes in body composition, NRTI may directly affect glucose metabolism, the mechanism by which remains to be elucidated.
    AIDS (London, England) 01/2008; 22(2):227-36. DOI:10.1097/QAD.0b013e3282f33557 · 6.56 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The advent of highly active antiretroviral therapy (HAART) has transformed human immunodeficiency virus (HIV)/AIDS into a manageable chronic disorder. Clinical care, however, needs to address the metabolic, anthropometric, and cardiovascular changes associated with HIV infection and HAART. Studies in developing countries suggest an increasing incidence of HIV-associated cardiometabolic syndrome (CMS), especially in urban settings. Predictions indicate that the greatest increase in the prevalence of diabetes will occur in Africa over the next 2 decades due to lifestyle changes. This, coupled with increased access to HAART, may exponentially increase the prevalence of CMS in developing countries, where HIV infection is prevalent. Appropriate evaluation and intervention programs need to be implemented in the developing world, especially sub-Saharan Africa, to curtail HIV-related CMS. This should include routine cardiovascular risk assessments, management of HIV infection with more "metabolically friendly" HAART, and encouragement of lifestyle modifications, particularly smoking cessation, weight management, regular exercise, and adherence to a healthy diet.
    Journal of the CardioMetabolic Syndrome 02/2008; 3(2):106-10. DOI:10.1111/j.1559-4572.2008.07584.x